Itchy, watery eyes. Scratchy throat. Incessant coughing and sneezing. Sound familiar? More than 50 million Americans suffer from allergies. In fact, allergies are the sixth leading cause of chronic illness in the United States. This country spends more than $18 billion each year on care and treatment. Gesundheit.
Americans have a plethora of over-the-counter options for treating their allergy symptoms, including oral antihistamines, nasal sprays, and eye drops. Sometimes doctors may recommend a decongestant as well. But as many allergy sufferers will tell you, there is often no one perfect medicine that will relieve all of their symptoms.
That’s why so many people consider “doubling up” on allergy meds. Health-conscious Americans are often aware that they shouldn’t take more than the recommended dose of any medication. But is it safe to take two different medicines together? Is combining Allegra and Claritin okay? Can you take Benadryl with Claritin? We checked in with some medical experts to find out.
RELATED: Is it safe to mix alcohol and allergy medication?
Is mixing allergy meds safe? Can you take Benadryl with Claritin?
Most allergy medicines should not be combined with one another, according to Dr. Susan Besser, a primary care provider at Mercy Medical Center in Baltimore, Maryland.“You should not take multiple oral antihistamines together, such as Benadryl, Claritin, Zyrtec, Allegra or Xyzal. Pick one and take it daily. These medicines work better to control symptoms if you take them daily,” she explains.
Dr. Duane Gels, an allergist with Annapolis Allergy and Asthma in Annapolis, Maryland agrees that combining more than one oral antihistamine is unwise. “Here’s the problem with doubling up,” says Dr. Gels. “The FDA requires testing for these drugs to determine their safety, and the testing costs money. The Claritin folks will pay for safety studies in order to get their drug approved, and so will Allegra. But Claritin won’t pay for studies showing it’s safe to take with Allegra. And Allegra won’t pay for studies saying it is safe to take with Claritin.”
But what if a patient just can’t stop sneezing with one oral antihistamine?
Can you combine allergy nasal sprays?
“I would suggest topical nasal steroids, assuming they don’t have a contraindication,” says Dr. Gels. “Those are nasal sprays. Flonase, Nasacort, and Rhinocort are available over the counter.”
He continues, “However, if itchy eyes are the patient’s main issue, a topical antihistamine (eye drops) is better. Some choices include Ketotifen (Zaditor) over the counter, or a prescription like Olopatadine [Pataday, Pazeo, or Patanol].”
You should avoid nasal decongestant sprays such as oxymetazoline (Afrin) unless absolutely needed. Even then, do not use Afrin for more than use three to five days. These drugs cause rebound congestion and are addictive.
RELATED: Are you suffering from Afrin addiction?
What about oral decongestants like Sudafed?
“Sudafed (taken orally) can be pseudoephedrine or phenylephrine,” says Dr. Gels. “The former now requires showing an ID and is behind the counter, though it does not require a prescription. It works a little better than the latter, which is on the shelves. Both may trigger insomnia or rapid heart rate especially when combined with caffeine, so talk to your doctor before going this route.”
However, Sudafed should be avoided in patients younger than 4 because of an increased risk of toxicity, which can be fatal. Also, if you are on or have been on monoamine oxidase inhibitors antidepressants (MAOIs) in the recent past, it should also be avoided.
And remember, you should always follow the dosing recommendations on the drug label, as overdosing on any medication can cause side effects. (And always refer to the drug label before giving any medication to a child younger than 4 years.) High doses of antihistamines can cause drowsiness and rapid heart rate, even the “non-sedating” kind. Medicines such as Zyrtec and Claritin are only “non-drowsy” at the FDA-approved dose. What’s more, an overdose of the “sedating” antihistamines (think Benadryl) can cause seizures and hallucinations.
Furthermore, some antihistamines are combined with pain medicine or decongestants. If you take another pain killer or decongestant at the same time, that could cause an overdose as well.
So read the label carefully. If you are taking any other medication, whether it’s prescription or over the counter, be sure to ask your doctor or pharmacist if it’s safe to take your allergy medicine with it. You can also contact Poison Control if you think you took too much or gave too much to your child. The phone number is 1-800-222-1222, or use the online tool. When in doubt, ask a professional.
Here’s to a healthy (and short) allergy season!